Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 144, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 7:47 PM CDT for Christian County, Greene County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 7:47 PM CDT (00:47 UTC)
- Expired
- May 7, 2002, 8:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Christian County, MO, Greene County, MO
The radar
The Springfield radar (KSGF), 5 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:05 PM CDT | Hail 1 | Republic, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 080047
SVRSGF
MOC043-077-080145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT TUE MAY 7 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI AND GREENE COUNTY
IN SOUTHWEST MISSOURI
* UNTIL 845 PM CDT
* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ASH GROVE TO AURORA...AND
MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BILLINGS BY 755 PM CDT.
REPUBLIC BY 800 PM CDT.
WILLARD...CLEVER...BROOKLINE BY 805 PM CDT.
BATTLEFIELD BY 815 PM CDT.
SPRINGFIELD...NIXA BY 820 PM CDT.
OZARK BY 830 PM CDT.
THE TOWNS OF BOIS DARC...CAVE SPRINGS...SACVILLE...GLIDEWELL AND
EBENEZER ARE ALSO IN THE PATH OF THESE STORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 3741 9361 3713 9360 3702 9360 3701 9319
3740 9316
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:45 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 7, 3:45 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 PM CDT TUE MAY 7 2002 FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF CWA WITH HIGHEST TSRA POTENTIAL. OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA. ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE 44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE LAKE OF THE OZARKS WHERE FLOODING IS ONGOING. CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS DESTABILIZED THE ATMOSPHERE. WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR TEMPERATURE VARIATIONS THROUGH THE PERIOD. .SGF... MO...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058... MOZ066>071...MOZ077>083...MOZ089>092...MOZ096>098...MOZ106. KS...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONE KSZ073. JLT
In the hours before
Local storm report, May 7, 6:35 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM JOPLIN MO 60 MPH TSTM GUST
05/07/02 JASPER REPORTED BY STORM
SPOTTER.Local storm report, May 7, 6:47 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARTHAGE MO 70 MPH TSTM GUST
05/07/02 JASPER REPORTED BY PUBLIC.
0645 PM CARTHAGE MO .88 INCH HAIL
05/07/02 JASPERLocal storm report, May 7, 6:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM NEVADA MO FLOOD
05/07/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0640 PM OSCEOLA MO FLOOD
05/07/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0645 PM EL DORADO SPGS MO FLOOD
05/07/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0645 PM HERMITAGE MO FLOOD
05/07/02 HICKORY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 7:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 2 E ELKTON MO WIND DAMAGE
05/07/02 HICKORY REPORTED BY PUBLIC.Local storm report, May 7, 7:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM STOTTS CITY MO WIND DAMAGE
05/07/02 LAWRENCE REPORTED BY PUBLIC.Local storm report, May 7, 7:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM MT VERNON MO 1 INCH HAIL
05/07/02 LAWRENCE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:04 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 71 min |
| May 7, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 62 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 57 min |
| May 7, 10:24 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 51 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 48 min |
| May 7, 10:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Dade, Lawrence | 61 min |
| May 7, 10:56 PM CDT | Flash Flood Warning | SGF | Barry, Dade, Lawrence | 6 hr |
| May 7, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| May 7, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 61 min |
| May 7, 11:46 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 59 min |
| May 8, 12:00 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster | 60 min |
| May 8, 12:34 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 56 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| May 8, 3:21 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 54 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 59 min |
| May 8, 4:34 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 56 min |
| May 8, 5:40 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 50 min |
| May 8, 6:04 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.